Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 36, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 15, 2021, 12:08 AM CDT for Ogle County, Winnebago County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 12:08 AM CDT (05:08 UTC)
- Expired
- Jul 15, 2021, 1:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ogle County, IL, Winnebago County, IL
The radar
The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 12:33 AM CDT | TSTM WND DMG | 3 Nne Shirland, IL | SEVERAL LARGE BRANCHES AND A COUPLE OF TREES DOWNED ALONG YALE BRIDGE RD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:57 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
The text
As transmitted.
913
WUUS53 KLOT 150508
SVRLOT
ILC141-201-150600-
/O.NEW.KLOT.SV.W.0036.210715T0508Z-210715T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1208 AM CDT Thu Jul 15 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Ogle County in north central Illinois...
Western Winnebago County in north central Illinois...
* Until 100 AM CDT.
* At 1208 AM CDT, a severe thunderstorm was located near Forreston,
or 9 miles south of Freeport, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rockford, Byron, Oregon, Mount Morris, Polo, Winnebago, Pecatonica,
Forreston, Durand, Stillman Valley, Lost Nation, Leaf River, Grand
Detour, Seward, Adeline, Shirland, Baileyville, Woosung, Lake
Summerset and Chana.
This includes... Castle Rock State Park, Lowden State Park, Ogle
County Fairgrounds, White Pines State Park, and Winnebago County
Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4249 8915 4189 8916 4190 8942 4191 8946
4190 8951 4191 8963 4193 8963 4193 8969
4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 0508Z 269DEG 35KT 4215 8964
HAIL...<.75IN
WIND...60MPH
$$
Donofrio2 follow-up statements
976
WWUS53 KLOT 150528
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1228 AM CDT Thu Jul 15 2021
ILC141-201-150600-
/O.CON.KLOT.SV.W.0036.000000T0000Z-210715T0600Z/
Ogle IL-Winnebago IL-
1228 AM CDT Thu Jul 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR OGLE AND WESTERN WINNEBAGO COUNTIES...
At 1227 AM CDT, a severe thunderstorm was located near German
Valley, or 9 miles northwest of Byron, moving east northeast at 40
mph. The Freeport airport gusted to 55 mph with this storm.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rockford, Byron, Oregon, Mount Morris, Polo, Winnebago, Pecatonica,
Forreston, Durand, Stillman Valley, Lost Nation, Leaf River, Grand
Detour, Seward, Adeline, Shirland, Baileyville, Woosung, Lake
Summerset and Chana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4249 8915 4189 8916 4190 8942 4191 8946
4190 8951 4191 8963 4193 8963 4193 8969
4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 0527Z 261DEG 35KT 4221 8941
HAIL...<.75IN
WIND...60MPH
$$
Donofrio256
WWUS53 KLOT 150558
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
1258 AM CDT Thu Jul 15 2021
ILC141-201-150606-
/O.EXP.KLOT.SV.W.0036.000000T0000Z-210715T0600Z/
Ogle IL-Winnebago IL-
1258 AM CDT Thu Jul 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR OGLE AND WESTERN WINNEBAGO
COUNTIES WILL EXPIRE AT 100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 55 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.
LAT...LON 4249 8915 4189 8916 4190 8942 4191 8946
4190 8951 4191 8963 4193 8963 4193 8969
4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 0556Z 269DEG 35KT 4221 8906
$$
DonofrioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:46 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 14, 8:46 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 846 PM CDT Wed Jul 14 2021 .UPDATE... 845 PM CDT Made some earlier updates to decrease/remove pops through much of the evening hours. Focus remains on upstream convection which will move into the cwa toward/after midnight. Initial area of convection which spread into the IL portion of the forecast area on the leading edge of the better low level instability this afternoon, struggled to maintain itself and eroded quickly as it moved toward the IN state line. Likely culprits appeared to be the downstream presence of a dense mid/upper level cloud deck and relatively strong deep-layer shear which seemed to overpower the somewhat weakly unstable/slightly capped air mass. Cloud shield and light precip did lower temps a bit across parts of northern IL/northwest IN during peak heating. Remainder of the mid- late evening hours therefore looks to remain dry and quiet for much of the forecast area especially east of the I-39 corridor. Attention turns quickly to convection which has developed upstream from central IA into central/eastern WI. This activity is expected to continue to develop into the WFO LOT cwa very late this evening and overnight. Cells had shown some trend toward transitioning into a more linear MCS/QLCS mode earlier, though has tended to remain a more messy semi-discrete mode for now. Effective bulk shear approaching 60 kts is somewhat more orthogonal to the linear forcing which would support a more discrete mode potentially persisting for a time, and likely tend to result in a somewhat slower advance into our forecast area and perhaps an overall lower severe threat. A few storms could continue to maintain a gusty wind threat overnight especially northwest earlier in the night, thought the greater threat overnight and early Thursday morning will likely be the heavy rainfall potential as a southwest 40 kt low level jet parallel to the convective line supports slow MCS movement and training of cells. With uncertainty lingering in the details of the evolution of storms and specific threat area overnight will need to continue to monitor, though some localized areas of 2+ inch rains continue to appear possible mainly north of I-80. Ratzer && .SHORT TERM... 238 PM CDT Through Thursday night... After any potential convection early this evening, an outflow boundary will likely have laid out somewhere across the north half of the forecast area. A brief lull in convection is possible later this evening, but a strong 45kt LLJ will allow for a quickly recovering air mass into the area while also interacting with the existing outflow boundary. With individual storm motion becoming generally parallel to the boundary, the waning severe threat will transition to a heavy rain threat with training convection along and just north of the boundary overnight into Thursday morning. PWATs around 1.8" combined with an expected slow southward progression of the convection supports a localized flooding threat with small pockets of rainfall in excess of 2" north of I-80. Considerable uncertainty in the convective evolution along with the potential for more isolated vs. widespread instances of flooding precludes the need for a Flash Flood Watch at this time, but convective evolution will need to monitored for a potential issuance later this evening. The effective cold front/outflow will sag south through the day Thursday, pushing the more focused area of showers and embedded convection into the southern CWA by the afternoon. Isolated marginally severe storms are possible across the far southern CWA in the afternoon if the effective boundary is slower than anticipated. A secondary mid-level wave exiting the central/southern Great Plains Thursday night will continue to feed robust amounts of low-level moisture into the south half of IL/IN. Showers and embedded thunder will remain likely as will the associated heavy rain potential across southern portions of the CWA into Thursday night. Kluber && .LONG TERM... 313 PM CDT Friday through Wednesday... The unsettled pattern continues for Friday with the base of the upper trough swinging through with its associated low pressure center and cold front. Models of course differ in the exact track of the low, or really more of a wave along the frontal zone, which in turn influences the extent of the precipitation shield depicted by various solutions. The NAM is a northern outlier but the ECMWF and GFS along with their ensembles are in decent agreement with keeping the low a bit farther south, perhaps limiting the amount of rainfall along the WI state line and putting the highest axis somewhere closer to the I-80 corridor. This placement likely will continue to evolve. High temperatures on Friday will be limited to the 70s in most locations, and lower 70s along the lake with the onshore winds. The rainfall on Friday could linger most of the day, at least across the southern half of the forecast area, before gradually tapering overnight...again discounting the slower NAM solution. With the upper trough moving east, the weekend for most of the area presently looks dry and continued mild, with Sunday a bit warmer than Saturday given better insolation. Portions of northwest Indiana would be most favored for any showers that do manage to develop given the closer proximity to the departing upper low. Increasing heights aloft and a strengthening surface high across the Midwest should continue to support dry conditions through the middle of next week, with gradually warmer temperatures. Lenning && .AVIATION... For the 00Z TAFs... 638 PM...Forecast concerns include... Chance for thunderstorms Thursday morning and Thursday afternoon. Northeast wind shift Thursday afternoon. Low level wind shear overnight. Mvfr cigs Thursday. Scattered thunderstorms across northern IA are expected to move generally easterly reaching northwest IL and rfd in the 04z-05z time period and likely in a slow weakening trend. These storms are expected to continue across the Chicago terminals in the predawn hours of Thursday morning though low confidence for coverage and intensity. There will likely be an outflow boundary with a wind shift to west/northwest though this may weaken some if storms weaken by the time it reaches the Chicago area. Another period of scattered thunderstorms is possible Thursday afternoon though low confidence for coverage. Its possible the bulk of thunderstorms on Thursday is south of the terminals and for now have maintained prob mention. Also possible that thunderstorm timing could be a little earlier than current 20z start time. A wind shift from the northeast is likely Thursday afternoon for ord/mdw/gyy. Low confidence on timing which will likely be dependent on thunderstorm coverage. Eventually, prevailing northeast winds late Thursday afternoon or early Thursday evening appear likely. Current winds have turned south/southeast and should drift back to south/southwest through the mid evening as low level winds increase with low level wind shear expected. Winds should favor more of a southwest or west/southwest by morning and slowly turn more westerly or northwesterly by Thursday afternoon. Mvfr cigs/vis will be possible with any thunderstorms later tonight and Thursday but a period of prevailing mvfr cigs, possibly low mvfr cigs is possible Thursday morning. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 14, 4:20 PM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Wed Jul 14 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Wed Jul 14 2021 /520 PM EDT Wed Jul 14 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited to Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited hail risk...up to nickel to quarter size.
Limited Flooding Risk.
DISCUSSION...
An area of showers and embedded thunderstorms will move across
northern Illinois through mid-evening. While a strong to severe
thunderstorm or two are possible, coverage of these stronger
storms will likely be somewhat isolated. However, any severe
thunderstorm which might occur into early this evening would be
capable of producing wind gusts strong enough to down tree limbs
and marginally severe hail. Very heavy downpours are also likely.
After a lull in coverage in the mid and late evening, scattered to
numerous thunderstorms are forecast to develop into areas mainly
north of I-88 after midnight. A more organized cluster of
thunderstorms with a damaging wind potential is a possible scenario,
however the main threat overnight is expected to be torrential
downpours and localized flash flooding. Wind gusts strong enough
to down tree limbs would be possible in any embedded strong or
severe thunderstorms if a more organized cluster of thunderstorms
does develop.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Friday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk, mainly south of I-80.
DISCUSSION:
Scattered to numerous thunderstorms with a torrential downpour
and flooding risk could persist through a portion of Thursday
morning. Then in the afternoon and evening, additional
thunderstorms are likely, some of which could be strong to severe.
Torrential downpours will be likely in thunderstorms, which could
cause localized flash flooding. The localized flash flooding risk
could persist into Friday afternoon and evening, mainly along and
south of a LaSalle-Peru to Gary Indiana line.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 35 mph.
LMZ740>745-152130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited to Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...to 34 knots or greater.
Limited hail risk...up to nickel to quarter size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:39 AM CDT | Special Weather Statement | LOT | Lee | 51 min |
| Jul 15, 12:47 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 43 min |
| Jul 15, 1:01 AM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Ogle | 33 min |
| Jul 15, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 35 min |
| Jul 15, 5:46 PM CDT | Special Weather Statement | LOT | Ford | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.